• Bernoulli
  • Volume 24, Number 4B (2018), 3751-3790.

The class of multivariate max-id copulas with $\ell_{1}$-norm symmetric exponent measure

Christian Genest, Johanna G. Nešlehová, and Louis-Paul Rivest

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Members of the well-known family of bivariate Galambos copulas can be expressed in a closed form in terms of the univariate Fréchet distribution. This formula extends to any dimension and can be used to define a whole new class of tractable multivariate copulas that are generated by suitable univariate distributions. This paper gives necessary and sufficient conditions on the underlying univariate distribution which ensure that the resulting copula exists. It is also shown that these new copulas are in fact dependence structures of certain max-id distributions with $\ell_{1}$-norm symmetric exponent measure. The basic dependence properties of this new class of multivariate exchangeable copulas is investigated, and an efficient algorithm is provided for generating observations from distributions in this class.

Article information

Bernoulli, Volume 24, Number 4B (2018), 3751-3790.

Received: October 2016
Revised: May 2017
First available in Project Euclid: 18 April 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Clayton copula completely monotone function exponent measure Galambos copula Laplace transform $\ell_{1}$-norm symmetric max-id distributions


Genest, Christian; Nešlehová, Johanna G.; Rivest, Louis-Paul. The class of multivariate max-id copulas with $\ell_{1}$-norm symmetric exponent measure. Bernoulli 24 (2018), no. 4B, 3751--3790. doi:10.3150/17-BEJ977.

Export citation


  • [1] Alzaid, A.A. and Proschan, F. (1994). Max-infinite divisibility and multivariate total positivity. J. Appl. Probab. 31 721–730.
  • [2] Balkema, A.A. and Resnick, S.I. (1977). Max-infinite divisibility. J. Appl. Probab. 14 309–319.
  • [3] Charpentier, A., Fougères, A.-L., Genest, C. and Nešlehová, J.G. (2014). Multivariate Archimax copulas. J. Multivariate Anal. 126 118–136.
  • [4] Charpentier, A. and Segers, J. (2009). Tails of multivariate Archimedean copulas. J. Multivariate Anal. 100 1521–1537.
  • [5] Fang, K.T., Kotz, S. and Ng, K.W. (1990). Symmetric Multivariate and Related Distributions. Monographs on Statistics and Applied Probability 36. London: Chapman & Hall.
  • [6] Genest, C. and MacKay, R.J. (1986). Copules archimédiennes et familles de lois bidimensionnelles dont les marges sont données. Canad. J. Statist. 14 145–159.
  • [7] Genest, C. and Nešlehová, J. (2012). Copulas and copula models. In Encyclopedia of Environmetrics, 2nd ed. (A.H. El-Shaarawi and W.W. Piegorsch, eds.). Chichester: Wiley.
  • [8] Genest, C. and Rivest, L.-P. (1989). A characterization of Gumbel’s family of extreme value distributions. Statist. Probab. Lett. 8 207–211.
  • [9] Gerritse, G. (1986). Supremum self-decomposable random vectors. Probab. Theory Relat. Fields 72 17–33.
  • [10] Graham, R.L., Knuth, D.E. and Patashnik, O. (1994). Concrete Mathematics: A Foundation for Computer Science, 2nd ed. Reading, MA: Addison-Wesley Company.
  • [11] Joe, H. (1990). Families of min-stable multivariate exponential and multivariate extreme value distributions. Statist. Probab. Lett. 9 75–81.
  • [12] Joe, H. (1993). Multivariate dependence measures and data analysis. Comput. Statist. Data Anal. 16 279–297.
  • [13] Joe, H. (2015). Dependence Modeling with Copulas. Monographs on Statistics and Applied Probability 134. Boca Raton, FL: CRC Press.
  • [14] Khoudraji, A. (1995). Contributions à l’étude des copules et à la modélisation de valeurs extrêmes bivariées. Ph.D. thesis, Université Laval (Canada), ProQuest LLC, Ann Arbor, MI.
  • [15] Krupskii, P. and Joe, H. (2013). Factor copula models for multivariate data. J. Multivariate Anal. 120 85–101.
  • [16] Kurowicka, D. and Joe, H., eds. (2011). Dependence Modeling: Handbook on Vine Copulæ. Hackensack, NJ: World Scientific.
  • [17] Larsson, M. and Nešlehová, J. (2011). Extremal behavior of Archimedean copulas. Adv. in Appl. Probab. 43 195–216.
  • [18] Lehmann, E.L. (1966). Some concepts of dependence. Ann. Math. Stat. 37 1137–1153.
  • [19] Lmoudden, A. (2011). Une généralisation de la copule de Khoudraji: Copules engendrées par des fonctions complètement monotones. Master’s thesis, Université Laval, Québec, Canada.
  • [20] Mai, J.-F. and Scherer, M. (2012). $H$-extendible copulas. J. Multivariate Anal. 110 151–160.
  • [21] Malov, S.V. (2001). On finite-dimensional Archimedean copulas. In Asymptotic Methods in Probability and Statistics with Applications (N. Balakrishnan, I. Ibragimov and V. Nevzorov, eds.) 19–35. Basel: Birkhäuser.
  • [22] Marshall, A.W. and Olkin, I. (1988). Families of multivariate distributions. J. Amer. Statist. Assoc. 83 834–841.
  • [23] Marshall, A.W. and Olkin, I. (1990). Multivariate distributions generated from mixtures of convolution and product families. In Topics in Statistical Dependence (Somerset, PA, 1987). Institute of Mathematical Statistics Lecture Notes—Monograph Series 16 371–393. Hayward, CA: IMS.
  • [24] McNeil, A.J. and Nešlehová, J. (2009). Multivariate Archimedean copulas, $d$-monotone functions and $\ell_{1}$-norm symmetric distributions. Ann. Statist. 37 3059–3097.
  • [25] Nelsen, R.B. (2006). An Introduction to Copulas, 2nd ed. Springer Series in Statistics. New York: Springer.
  • [26] Resnick, S.I. (2008). Extreme Values, Regular Variation and Point Processes. Springer Series in Operations Research and Financial Engineering. New York: Springer. Reprint of the 1987 original.
  • [27] Scarsini, M. (1984). On measures of concordance. Stochastica 8 201–218.
  • [28] Widder, D.V. (1941). The Laplace Transform. Princeton Mathematical Series 6. Princeton, NJ: Princeton Univ. Press.
  • [29] Williamson, R.E. (1956). Multiply monotone functions and their Laplace transforms. Duke Math. J. 23 189–207.